Alert archive / Alaska / High Wind Warnings in 2008
High Wind Warning 23, NWS Anchorage, AK
NWS Anchorage, AK issued this high wind warning at Nov 23, 2008, 4:57 PM AKST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2008, 4:57 PM AKST (01:57 UTC)
- Expired
- Nov 24, 2008, 12:00 AM AKST
- In force
- 7 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK72 PAFC 240157 NPWALU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 457 PM AKST SUN NOV 23 2008 AKZ185-240900- /X.NEW.PAFC.HW.W.0023.081124T0157Z-081124T0900Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 457 PM AKST SUN NOV 23 2008 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT AKST TONIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT AKST TONIGHT. STRONG WINDS HAVE DEVELOPED IN THE EASTERN ALEUTIANS ON THE SOUTH SIDE OF A LOW PRESSURE SYSTEM IN THE SOUTHERN BERING. WEST WINDS GUSTING TO 75 MPH ARE EXPECTED THROUGH THIS EVENING...WITH GUSTS DECREASING AFTER MIDNIGHT TO 55 MPH. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND. $$
1 follow-up statement
000 WWAK72 PAFC 240847 NPWALU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1147 PM AKST SUN NOV 23 2008 AKZ185-241000- /X.EXP.PAFC.HW.W.0023.000000T0000Z-081124T0900Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 1147 PM AKST SUN NOV 23 2008 ...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT AKST TONIGHT... THE HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT AKST TONIGHT. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this high wind warning went out at Nov 23, 3:05 PM AKST, 1 hour 52 minutes earlier.
Area forecast discussion, Nov 23, 3:05 PM AKST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
305 PM AKST SUN NOV 23 2008
.ANALYSIS AND UPPER LEVELS...
TWO LARGE UPPER LOWS AFFECTING THE STATE TODAY...A COLD CORE CUTOFF
LOW NEAR THE SEWARD PENINSULA AND ANOTHER STACKED LOW NEAR THE
EASTERN ALEUTIANS. THE UPPER JET REMAINS WELL SOUTH OF THE ALEUTIAN
CHAIN BEFORE TURNING SOUTH SHARPLY NEAR 140W AND THEN BACK NORTH OUT
OF THE TROF ACROSS THE AK PANHANDLE.
AT THE SURFACE...WEAK LOW PRESSURE IS DISSIPATING OVER COOK INLET
WITH AN ASSOCIATED FRONTAL BOUNDARY ASSOCIATED THAT IS DIFFICULT TO
DISCERN. THE MAJOR FEATURE ACROSS THE STATE IS A COMPLEX AREA OF LOW
PRESSURE ACROSS THE SOUTHERN BERING SEA. THE 18Z SURFACE ANALYSIS
SHOWS LOW PRESSURE RAPIDLY DEEPENING NORTH OF DUTCH HARBOR...STEALING
THE ENERGY FROM ANOTHER LOW THAT IS WEAKENING JUST NORTH OF SHEMYA. A
BAROCLINIC ZONE IS EVIDENT ACROSS THE EASTERN ALEUTIANS AND ALASKA
PENINSULA THIS EVENING WHICH WILL PLAY A ROLE IN THE SOUTHCENTRAL
FORECAST LATER TONIGHT AND MONDAY.
.MODEL DISCUSSION...
MODELS CONTINUE TO HAVE A VERY DIFFICULT TIME WITH THE SYSTEM OUT
WEST. MODELS INITIALIZE POORLY AND DIVERGE SIGNIFICANTLY IN THE FIRST
24 HOURS AS THE LOW TRANSITIONS FROM THE WESTERN BERING SEA ACROSS
THE ALASKA PENINSULA. GIVEN THE MODEL PERFORMANCE LATELY...CONFIDENCE
IS LOW IN THE FORECAST FOR THE FIRST 48 HOURS. SURPRISINGLY...THE
MODELS HAVE BEEN MORE CONSISTENT WITH UPCOMING SYSTEMS SO NOT MANY
CHANGES WERE NEEDED IN THE MID TO EXTENDED RANGE. WE USED A BLEND OF
THE GFS AND ECMWF IN THE SHORT TERM. THESE TWO SOLUTIONS WERE THE
MOST SIMILAR AND THE COMBINATION OF THE TWO PICKED UP ON THE MAJOR
FEATURES THAT WE WANTED TO EMPHASIZE WITH THIS FORECAST PACKAGE.
.SHORT TERM FORECAST...
SOUTHCENTRAL ALASKA...
OVERRUNNING MOISTURE AND AN UPPER LEVEL SHORTWAVE PROVIDED THE LIFT
NECESSARY FOR SNOW FROM KACHEMAK BAY TO THE NORTHERN SUSITNA WHILE
MORE CONVECTIVE ACTIVITY PERSISTED OVER THE EASTERN KENAI PENINSULA
AND PRINCE WILLIAM SOUND. SNOWFALL TOTALS HAVE REMAINED
LIGHT...RANGING FROM 1 TO 3 INCHES WITH HIGHEST TOTALS FROM WEST
ANCHORAGE UP THE SUSITNA VALLEY. ONE SPOTTER IN SEWARD REPORTED JUST
UNDER 4 INCHES AND HEAVY SNOW AT THE TIME...A RESULT OF THE
CONVECTIVE NATURE OF THE SHOWERS AROUND PRINCE WILLIAM SOUND.
THE PATTERN WILL CHANGE RAPIDLY THIS EVENING AS A FRONT MOVES INTO
THE GULF. THE PRESSURE GRADIENT WILL TIGHTEN IN ADVANCE OF THE
FRONT...BRINGING GAP WINDS TO TURNAGAIN ARM AND THE HIGHER ELEVATIONS
AROUND ANCHORAGE. GLEN ALPS HAS ALREADY SWITCHED TO SOUTHEASTERLY
WINDS WITH GUSTS UP TO 40 MPH...A SIGN OF THINGS TO COME LATER THIS
EVENING FOR TURNAGAIN ARM. GALE FORCE WINDS ARE LIKELY IN THE
NORTHERN GULF AHEAD OF THE FRONT AS WELL. WE ARE TRENDING TOWARD
STORM FORCE WINDS...WHICH THE LATEST RUN OF THE GFS IS SHOWING NOW.
GIVEN OUR LACK OF CONFIDENCE...WE WILL ONLY TREND TOWARD THAT
SOLUTION AND LET THE EVENING SHIFT BUMP THEM UP TO STORMS IF THE 00Z
RUNS CONTINUE WITH THAT LINE OF THINKING.
THE STRONG SOUTHEASTERLY WINDS WILL BRING AN END TO THE PRECIPITATION
IN ANCHORAGE TONIGHT ALTHOUGH THIS PATTERN IS CONDUCIVE TO HEAVY SNOW
IN THE WESTERN HALF OF THE SUSITNA VALLEY. SIGNIFICANT SNOWFALL
AMOUNTS ARE ALREADY FORECASTED...WILL BE CONSIDERING A WINTER WEATHER
ADVISORY FOR SNOW IN THIS ZONE WITH THE ISSUANCE OF THE AFTERNOON
FORECAST PACKAGE.
SOUTHWEST ALASKA...
FOR THE FIFTH STRAIGHT DAY BETHEL BROKE A RECORD LOW TEMPERATURE. THE
RECORD COLD WILL END AS CLOUDS MOVE OVER THE AREA ASSOCIATED WITH THE
DEVELOPING LOW AND FRONTAL BOUNDARY IN BRISTOL BAY. NORTHEASTERLY
WINDS ARE INCREASING AS A RESULT OF THE DEEPENING PRESSURE TO THE
SOUTH WHICH WILL RESULT IN WIND CHILL READINGS 25 TO 35 BELOW ZERO
TONIGHT. TEMPERATURES SHOULD REBOUND MONDAY TO ABOVE ZERO FOR THE
FIRST TIME SINCE THURSDAY...STILL 15 DEGREES SHY OF CLIMATOLOGICAL
NORMS FOR THIS TIME OF YEAR. THE UPPER KUSKOKWIM WILL SEE MORE
SEASONABLE TEMPERATURES AS THE EXTRA MOISTURE WILL HELP THE AREA WARM
UP TO NEAR 10 DEGREES ABOVE ZERO.
THE FRONTAL BOUNDARY APPROACHING THE ALASKA PENINSULA WILL BRING A
WINTRY MIX OF PRECIPITATION TO BRISTOL BAY. THE EXACT TRACK OF THE
LOW ACROSS THE ALASKA PENINSULA WILL HAVE LARGE IMPLICATIONS ON THE
PRECIP TYPE FORECAST FOR THE AREA. AT THIS POINT...WILL LIKELY SEE
MOSTLY SNOW WITH RAIN AND SLEET ALONG THE ALEUTIAN MOUNTAIN RANGE.
THE CHANCE OF FREEZING RAIN ALSO EXISTS AS DOES BLOWING SNOW NEAR
DILLINGHAM WHERE SURFACE TEMPERATURES SHOULD REMAIN WELL BELOW
FREEZING DURING THIS EVENT. BY MONDAY AFTERNOON...COLD AIR FILTERS
BACK ACROSS THE REGION CHANGING ALL THE PRECIPITATION BACK OVER TO
SNOW.
BERING SEA ALEUTIANS...
THE BIGGEST FORECAST CHALLENGE TODAY WAS THE EVOLUTION OF THE LOW
PRESSURE SYSTEM IN THE CENTRAL BERING SEA. VERY FEW OBSERVATIONS ARE
AVAILABLE ACROSS THE REGION AND A LARGE CIRRUS SHIELD IS MASKING THE
FEATURES AT THE SURFACE. THE CURRENT THINKING IS THAT THE LOW IN THE
WESTERN BERING HAS REACHED ITS MAXIMUM STRENGTH AND IS WEAKENING
WHILE A LOW JUST NORTH OF DUTCH HARBOR IS TAPPING THE ARCTIC AIR MASS
OVER THE SOUTHWEST INTERIOR AND IS RAPIDLY DEEPENING. IF THIS IS
TRUE...COLD AIR WILL BEGIN TO WRAP AROUND THE BACKSIDE OF THE LOW
LATER TONIGHT AND WINDS WILL INCREASE TO STORM...OR MAYBE EVEN
HURRICANE FORCE. THIS IS A DIFFERENT SOLUTION THAN PREVIOUS MODEL
RUNS SO WE ARE TRENDING TOWARD THIS STRONGER SCENARIO. HOPEFULLY THE
00Z RUNS WILL SHED SOME LIGHT ON THIS SITUATION.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM WARNING...170 172 175.
GALE WARNING...120 125 130 132 150 155 160 165 171 172 175
176 179 180.
HEAVY FREEZING SPRAY...180 185.
FIRE WEATHER...NONE.
AB NOV 08The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 3:53 PM AKST | Winter Weather Advisory | AFC | 24 hr | |
| Nov 23, 4:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Nov 23, 4:00 PM AKST | Gale Warning | AFC | 4 days | |
| Nov 23, 4:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Nov 23, 4:00 PM AKST | Small Craft Advisory | AFC | 63 hr | |
| Nov 23, 4:00 PM AKST | Small Craft Advisory | AFC | 24 hr | |
| Nov 23, 5:03 PM AKST | Storm Warning | AFC | 11 hr | |
| Nov 23, 9:25 PM AKST | Wind Chill Advisory | AFC | 12 hr | |
| Nov 23, 11:15 PM AKST | Small Craft Advisory | AFC | 6 hr | |
| Nov 24, 12:30 AM AKST | Storm Warning | AFC | 16 hr | |
| Nov 24, 4:00 AM AKST | Small Craft Advisory | AFC | 36 hr | |
| Nov 24, 5:15 AM AKST | Gale Warning | AFC | 11 hr | |
| Nov 24, 5:15 AM AKST | Small Craft Advisory | AFC | 5 hr | |
| Nov 24, 6:15 AM AKST | Storm Warning | AFC | 10 hr | |
| Nov 24, 7:30 AM AKST | Gale Warning | AFC | 9 hr | |
| Nov 24, 7:30 AM AKST | Small Craft Advisory | AFC | 26 hr |
Nearby
High Wind Warnings in Alaska, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.